Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 143, NWS Blacksburg, VA

June 24, 2012Patrick County, Virginia; Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2012, 7:10 PM EDT for Patrick County, Virginia; Stokes County, Surry County, North Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 7:10 PM EDT (23:10 UTC)
Expired
Jun 24, 2012, 7:55 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:15 PM EDTHAIL 14 S Ararat, NCQUARTER SIZE HAIL ON SLATE MOUNTAIN ROAD
Jun 24, 7:20 PM EDTTSTM WND DMG5 Ssw Ararat, NCOAK TREE DOWN ACROSS LABRADOR LANE. POWER LINES ALSO DOWN.
Jun 24, 7:35 PM EDTTSTM WND DMG5 Wsw Francisco, NC*** 1 INJ *** TREE DOWN ON A MOBILE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS51 KRNK 242310
SVRRNK
NCC169-171-VAC141-250015-
/O.NEW.KRNK.SV.W.0143.120624T2310Z-120625T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PATRICK COUNTY IN VIRGINIA...
  NORTHWESTERN STOKES COUNTY IN NORTH CAROLINA...
  NORTHEASTERN SURRY COUNTY IN NORTH CAROLINA...

* UNTIL 815 PM EDT

* AT 708 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS UP TO
  60 MPH. THIS STORM WAS LOCATED NEAR ARARAT...AND MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...                        FRANCISCO...
  WESTFIELD...                     WOODVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW!
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3638 8053 3660 8060 3664 8057 3660 8042
      3655 8038 3647 8035 3640 8044
TIME...MOT...LOC 2308Z 305DEG 7KT 3657 8052 
$$

RAB
2 follow-up statements
418 
WWUS51 KRNK 242326
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT SUN JUN 24 2012

VAC141-250025-
/O.CAN.KRNK.SV.W.0143.000000T0000Z-120625T0015Z/
PATRICK VA-
726 PM EDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN 
PATRICK COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED 
SOUTH INTO SURRY COUNTY NORTH CAROLINA. THUS...THE SEVERE 
THUNDERSTORM WARNING FOR PATRICK COUNTY HAS BEEN CANCELLED.

LAT...LON 3638 8053 3656 8059 3656 8051 3655 8041
      3655 8038 3647 8035 3640 8044
TIME...MOT...LOC 2321Z 305DEG 7KT 3656 8049 

$$

NCC169-171-250015-
/O.CON.KRNK.SV.W.0143.000000T0000Z-120625T0015Z/
SURRY NC-STOKES NC-
726 PM EDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
EDT FOR
NORTHEASTERN SURRY AND NORTHWESTERN STOKES COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH CONTINUED ACROSS NORTHEAST SURRY 
COUNTY...MOVING SOUTHEAST AT 10 MPH. THE STORM WAS LOCATED NEAR 
WOODVILLE.

IN ADDITION...A TRAINED SPOTTER OBSERVED QUARTER-SIZED HAIL AND 
DAMAGE TO TREES AND POWER LINES BETWEEN WOODVILLE AND THE VIRGINIA 
STATE LINE.

LOCATIONS IMPACTED INCLUDE... FRANCISCO...WESTFIELD...WOODVILLE... 
                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW!
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3638 8053 3656 8059 3656 8051 3655 8041
      3655 8038 3647 8035 3640 8044
TIME...MOT...LOC 2321Z 305DEG 7KT 3656 8049 

$$

RAB
545 
WWUS51 KRNK 242355
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SUN JUN 24 2012

NCC171-169-250003-
/O.CAN.KRNK.SV.W.0143.000000T0000Z-120625T0015Z/
SURRY NC-STOKES NC-
755 PM EDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY AND
NORTHWESTERN STOKES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

PLEASE SEND YOUR REPORTS OF SEVERE WEATHER...INCLUDING REPORTS OF
LARGE HAIL...WIND DAMAGE TO STRUCTURES...FALLEN TREES OR LARGE
TREE LIMBS...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

LAT...LON 3638 8053 3656 8059 3656 8051 3655 8041
      3655 8038 3647 8035 3640 8044
TIME...MOT...LOC 2353Z 305DEG 7KT 3656 8049 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:52 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 3:52 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN JUN 24 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE IS PASSING SOUTHEAST ACROSS THE REGION
THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL APPROACH
LATER TONIGHT INTO MONDAY. THIS FRONT SHOULD DIVE THROUGH THE AREA
LATER MONDAY FOLLOWED BY MUCH DRIER AND COOLER AIR FOR TUESDAY
INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 250 PM EDT SUNDAY...

MODELS...ESPECIALLY THE LOCAL WRF...HAD THE RIGHT IDEA WITH BEST
INSTABILITIES OVER SW PORTION OF RNK CWA. THIS AREA SAW THE MOST
AREAL COVERAGE OF CONVECTION. MODELS DID NOT DO TO WELL FOR
CONVECTION IN THE PIEDMONT. HOWEVER...MADE ADJUSTMENTS TO HOUR GRIDS
TO ACCOUNT FOR BOTH AREAS OF CONVECTION. ALSO...CONVECTION STARTED
OUT AS ISOLATED CELLS AND BECAME MULTI-CELLAR THROUGH THE AFTERNOON
AND LIKELY INTO THIS EVENING. DESPITE THE INCREASE IN HUMIDITY...THE
AIR OUTSIDE NWS RNK OFFICE FEELS MORE STABLE THAN UNSTABLE. EXPECT
AFTERNOON CONVECTION TO WANE QUICKLY AFTER SUNSET.

MODELS ARE NOT TO IMPRESSED WITH THE PASSING OF A COLD FRONT ACROSS
THE REGION TOMORROW. BEST FORCING AND MOISTURE ADVECTION IS NORTH
WITH THE SURFACE LOW AND SOUTH WITH TROPICAL STORM DEBBIE. SINCE
CONFIDENCE IS NOT HIGH...WILL KEEP POPS AT A CHANCE. INTERESTING TO
NOTE...LOOKING AT THE NAM WIND GRIDS...IT DISPLAYS A SQUALL LINE
COMING ACROSS THE WEST DURING THE EARLY AFTERNOON...THEN IN THE EAST
MID TO LATE AFTERNOON. HIGHEST WIND SPEEDS ARE ONLY 25 MPH. SPC HAS
RNK IN A SEE TEXT...SO LETS SEE HOW THIS PANS OUT.

WITH THE LIMITED CHANCE OF SHOWERS AND THUNDERSTORMS...BY MODEL
STANDARDS...TEMPERATURES WILL ONCE AGAIN RUN ABOVE NORMAL ON MONDAY.
TEMPERATURES SHOULD BE IN THE LOWER 80S WEST TO NEAR 90F IN THE
EAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 345 PM EDT SUNDAY...

BY MONDAY EVENING...THE COLD FRONT WILL BE SOUTH AND EAST OF OUR
AREA...AND WHILE WE MAY STILL SEE A FEW SHOWERS LINGERING ACROSS THE
PIEDMONT...CONDITIONS WILL STEADILY CONTINUE TO CLEAR AND EXPECT TO
SEE MOSTLY CLEAR SKIES ACROSS THE AREA DURING THE EARLY HOURS OF
TUESDAY.

LOOK FOR SUNNY SKIES ON TUESDAY AS A DOME OF CANADIAN HIGH PRESSURE
BUILDS SOUTHWARD FROM THE GREAT LAKES ACROSS OUR AREA. NORTHERLY
WINDS WILL HELP KEEP OUR TEMPERATURES A FEW DEGREES BELOW NORMAL
DURING THE AFTERNOON...WITH HIGHS RANGING FROM THE LOW TO MID 70S
ACROSS THE MOUNTAINS...TO AROUND 80 IN THE PIEDMONTS. LOWS WILL
GENERALLY BE IN THE 50S EXCEPT ALONG THE RIDGELINES...WHERE UPPER
40S ARE EXPECTED.

HIGH PRESSURE WILL MAINTAIN CONTROL OF OUR AREA ON WEDNESDAY...
RESULTING IN CONTINUED CLEAR SKIES AND LIGHT NORTHWESTERLY WINDS.
HOWEVER...WILL BEGIN TO SEE TEMPERATURES REBOUND AS AN UPPER LEVEL
RIDGE OF HIGH PRESSURE EDGES ITS WAY EASTWARD FROM THE GREAT PLAINS.
WEDNESDAY HIGHS WILL RANGE FROM THE UPPER 70S ACROSS THE
MOUNTAINS...TO THE MID 80S ACROSS THE PIEDMONTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 345 PM EDT SUNDAY...

BY THURSDAY...THE UPPER LEVEL RIDGE CONTINUES TO BUILD ACROSS OUR
AREA...RESULTING IN WARMING TEMPERATURES EACH DAY THROUGH THE REST
OF THE WORKWEEK. AS SUCH...HIGHS BY FRIDAY ARE EXPECTED TO RANGE
FROM THE UPPER 80S AND LOWER 90S ACROSS THE MOUNTAINS...TO NEAR 100
DEGREES ACROSS THE PIEDMONT AS THE RIDGE BECOMES FIRMLY ESTABLISHED
ACROSS OUR AREA.

NOW...TO MAKE IT A LITTLE MORE FUN...LETS INTRODUCE THE UNCERTAINTY
IN THE TRACK OF TROPICAL STORM DEBBY...CURRENTLY FOUND IN THE GULF
OF MEXICO. THE LATEST FORECAST TAKES THE STORM INTO LOUISIANA BY
FRIDAY MORNING...STEERING CLEAR OF OUR AREA. HOWEVER...WITH NO
STRONG FEATURE IN PLACE TO DIRECT THE MOVEMENT OF DEBBY...IT IS NOT
IMPOSSIBLE FOR THE STORM TO MAKE LANDFALL A LITTLE FURTHER TO THE
EAST. SHOULD THE DEBRIS HIGH CLOUDS FROM THE STORM MOVE INTO OUR
AREA TOWARD THE END OF THE WEEK...THEY WILL DEFINITELY HAVE AN
IMPACT ON TEMPERATURES...MAKING THE CURRENT FORECAST FOR FRIDAY
AND PERHAPS SATURDAY TOO HIGH. WILL HAVE TO SEE WHICH TRACK THE
STORM TAKES OVER THE NEXT DAY OR TWO TO KNOW FOR SURE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 141 AM EDT SUNDAY...

DECENT SHORTWAVE SLIDES IN FROM THE NW THIS AFTERNOON PRECEDED BY
WEAK MOISTURE ADVECTION BUT DECENT INSTABILITY. THIS SHOULD
SUPPORT AT LEAST A SCATTERING OF SHRA/TSRA GIVEN STRONG HEATING
DURING THE AFTERNOON WITH LOCATIONS ALONG THE BLUE RIDGE LOOKING
MORE APT TO SEE A TSRA BETWEEN 19-22Z (3-6 PM)...AND AFTER 4-5 PM
ACROSS THE EASTERN SITES. AT 1730Z/130P...A WEAK SHOWER PASSED NORTH
OF BLUEFIELD TO HAVE VICINITY SHOWERS THROUGH MID AFTERNOON. ANOTHER
STORM DEVELOPED JUST EAST OF KBCB AND SHOULD IMPACT KROA BETWEEN 18-
20Z/2P-4P. CONFIDENCE IS NOT HIGH ENOUGH TO HAVE PREVAILING TSRA AT
ANY TAF SITES. FOR NOW...WILL HAVE VICINITY TSRA FOR ALL SITES WITH
A CHANCE OF SHOWERS EARLY EVENING.

SHOULD SEE MOST ACTIVITY FADE BY MIDNIGHT WITH A RETURN TO MAINLY
VFR AFTER SUNSET BEFORE PATCHY FOG DEVELOPMENT TAKES SHAPE. JUST HOW
MUCH FOG DEVELOPS DEPENDENT ON EARLIER RAINFALL AS COULD SEE MORE
IFR BUT FOR NOW STAYING WITH MAINLY MVFR VSBYS UNDER SCTD-BKN MID
DECK OVERNIGHT.

A STRONG COLD FRONT SLIDES SOUTHEAST THRU THE AREA ON MONDAY WITH
PERHAPS ANOTHER ROUND OF SHRA/TSRA AND POTENTIAL SUB-VFR ESPCLY
SOUTHERN/EASTERN AREAS DURING THE AFTERNOON. WIDESPREAD VFR
FOLLOWS THE FRONT WITH GOOD FLYING WEATHER TUESDAY-THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS
Hazardous weather outlook, Jun 24, 3:47 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SUN JUN 24 2012

NCZ001>006-018>020-VAZ015>017-032-033-043>047-058-059-252000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
347 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG
THE MOUNTAINS THIS AFTERNOON. THESE STORMS WILL PROPAGATE EAST
INTO THE FOOTHILLS AND PIEDMONT COUNTIES BY EARLY THIS EVENING.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND POSSIBLY
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ALONG A COLD FRONT MAY PRODUCE ISOLATED STRONG WINDS
AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-034-035-WVZ042>045-252000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
347 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS
EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ALONG A COLD FRONT MAY PRODUCE ISOLATED STRONG WINDS
AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 24, 5:18 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SUN JUN 24 2012

VAZ014-017-242200-
FLOYD VA-MONTGOMERY VA-
518 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN FLOYD AND SOUTHEASTERN MONTGOMERY
COUNTIES UNTIL 600 PM EDT...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PILOT...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...                PILOT...
COPPER HILL...                   SHAWSVILLE...
ELLISTON...                      ELLISTON-LAFAYETTE...
CHECK...                         TERRYS FORK...
CROCKETT SPRINGS...

LAT...LON 3697 8031 3712 8045 3728 8024 3723 8019
      3711 8018 3712 8013 3710 8011 3707 8011
TIME...MOT...LOC 2116Z 233DEG 17KT 3709 8036

RAB
Special weather statement, Jun 24, 5:38 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT SUN JUN 24 2012

NCZ020-242230-
YADKIN NC-
538 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR WESTERN YADKIN COUNTY UNTIL 630 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BROOKS CROSSROADS...OR 8 MILES
WEST OF YADKINVILLE...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3613 8088 3627 8072 3627 8069 3620 8060
      3608 8080
TIME...MOT...LOC 2133Z 227DEG 8KT 3613 8081

RAB
Special weather statement, Jun 24, 6:07 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SUN JUN 24 2012

VAZ022-033-242245-
FRANKLIN VA-ROANOKE VA-
607 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHERN FRANKLIN AND SOUTHERN
ROANOKE COUNTIES UNTIL 645 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BENT MOUNTAIN...MOVING EAST AT
20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENT MOUNTAIN...                 BOONES MILL...
CAVE SPRING...                   POAGES MILL...

LAT...LON 3722 7984 3722 7981 3722 7980 3723 7978
      3721 7978 3719 7976 3719 7972 3715 7971
      3716 7968 3711 7965 3709 8011 3712 8013
      3711 8016 3721 8019 3725 7985
TIME...MOT...LOC 2204Z 268DEG 16KT 3715 8013

RAB
Special weather statement, Jun 24, 6:43 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT SUN JUN 24 2012

NCZ003-004-VAZ016-032-242330-
STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
643 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHWESTERN STOKES...NORTHEASTERN SURRY...
SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL
COUNTIES UNTIL 730 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ARARAT...MOVING SOUTHEAST AT
20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARARAT...                        FRANCISCO...
WESTFIELD...                     WOODVILLE...
COLLINSTOWN...

LAT...LON 3661 8063 3669 8052 3655 8026 3640 8044
TIME...MOT...LOC 2242Z 315DEG 16KT 3658 8052

RAB
Special weather statement, Jun 24, 6:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SUN JUN 24 2012

VAZ011-WVZ044-242330-
GILES VA-MONROE WV-
648 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN GILES AND SOUTHEASTERN
MONROE COUNTIES
 UNTIL 730 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ZENITH...OR 6 MILES SOUTH OF
UNION...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GAP MILLS...                     LAUREL BRANCH...
WAITEVILLE...                    ZENITH...

LAT...LON 3763 8025 3760 8025 3757 8032 3755 8031
      3754 8033 3753 8031 3753 8028 3751 8030
      3749 8036 3744 8044 3747 8059 3753 8059
TIME...MOT...LOC 2246Z 278DEG 10KT 3749 8053

RAB
Special weather statement, Jun 24, 6:57 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUN 24 2012

VAZ022-023-034-242345-
BOTETOURT VA-BEDFORD VA-ROANOKE VA-
657 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR SOUTHWESTERN BOTETOURT...WEST CENTRAL BEDFORD
AND NORTHEASTERN ROANOKE COUNTIES UNTIL 745 PM EDT...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR HOLLINS...OR 3 MILES NORTH OF
ROANOKE...MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...                 MONTVALE...
HOLLINS...                       VINTON...
GOODVIEW...                      BLUE RIDGE...
CHAMBLISSBURG...                 CLOVERDALE...
LAYMANTOWN...

LAT...LON 3743 7966 3716 7969 3717 7971 3719 7972
      3719 7973 3720 7978 3723 7978 3722 7980
      3729 7997 3736 7997
TIME...MOT...LOC 2255Z 273DEG 6KT 3732 7994

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:06 PM EDTSpecial Weather StatementRNKBuckingham54 min
Jun 24, 2:21 PM EDTSpecial Weather StatementRNKGrayson39 min
Jun 24, 4:42 PM EDTSpecial Weather StatementRNKFloyd48 min
Jun 24, 5:18 PM EDTSpecial Weather StatementRNKMontgomery42 min
Jun 24, 6:07 PM EDTSpecial Weather StatementRNKCity of Roanoke38 min
Jun 24, 6:43 PM EDTSpecial Weather StatementRNKPatrick47 min
Jun 24, 6:57 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Jun 24, 3:47 PM EDTSpecial Weather StatementRNKAlleghany43 min
Jun 24, 4:21 PM EDTSpecial Weather StatementRNKWilkes39 min
Jun 24, 5:38 PM EDTSpecial Weather StatementRNKYadkin52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.